British Liver Trust
12,846 members6,308 posts

Beta blockers

Hi all , I was prescribed carvedilol for varices but my doctor has gave me propranolol which I been taken for two weeks and feeling very weak and down and I'm only on half the prescribed dose at the moment I'm taking 40mg but such be taking 80mg ,can anyone give some advice on both of these meds! Is carvedilol Better for varices and are the side effects not as bad as the propranolol. Tia x

15 Replies
oldestnewest

After his endoscopy my husband was given Propranalol, even though his Hepatologist had said previously that patients with Alpha 1 Antitrypsin Deficiency ( my husbands reason for cirrhosis) often react badly to that med. He felt ill and his heart rate became really slow so they took him off and tied of the varices instead.

So maybe they are affecting you, you should get urgent medical advice.

Good Luck

2 likes
Reply

Hi I have had varicies for 4 years and have been on propranolol for the same amount of time. I am on now 40mg 3 x a day. I was on 4 x a day in the beginning. I used to get very dizzy and feel sick. But not anymore. I would speak to your doctor....not everyone can have the same meds; everyone reacts differently good luck xx

2 likes
Reply

Hi Chelle thanks for your reply, when you first started taking them did the side effects go after a couple of week? X

1 like
Reply

Yes after a couple of weeks. The Dr told me to increase the dose not to go straight into it. I started with my first dose in the evening, that way when I felt poorly I could go to bed. Once I tolerated that I increased to an extra dose, one in the morning and then increased it until I was in the full prescribed dose. If your husband is unsure though I would definitely get it checked with your dr.

2 likes
Reply

Chelle's advice is pretty good. I was prescribed propranolol 3 x 40mg per day. Didn't initially have any instructions to build up to that dose slowly, but having read up queried this with the pharmacist when I got the prescription. They agreed that I should build up to the prescribed dose over time. In my case I think I did it over a couple of weeks. Not sure what the recommended period actually is though. Thats probably something worth asking your doctor, or possibly the pharmacist.

I did have some side affects initially. I had a rash around my ankles for about 3-4 weeks and had great trouble sleeping for about 4-6 weeks. Remember driving to liverpool waterfront and walking down the side of the mersey at 3 o'clock in the morning once. Which, for a mancunian is pretty desperate stuff! Those effects did wear off though and had no other side affects apart from having very little stamina and getting tired pretty quick. But thats not unsurprising given what the drug actually does. Besides, was pretty used to fatigue by that time anyway. They also gave me a pretty good party trick. I could pretty much state what my blood pressure would be every time it was taken :-).

Sorry I cant really give you a comparison between the two types of beta blocker. But, hope thats a little bit helpful.

2 likes
Reply

I've been taking propranolol for 5 years. It makes me feel very tired some days and I can't even get out of bed. That could be disease related too. I was taking 80mg a day but cut my dose when I went vegan as a vegan diet lowers blood pressure. I've had check ups and no varacises have come back since the year and a half I changed my diet. My doctor told me to not cut my dose but I feel fine and can't cope with the tiredness.

2 likes
Reply

My husband had variceal banding every 4 weeks for a year. They tried Propanalol but as he also has COPD he couldn't tolerate it, then they tried Carvidilol but he had the same problem again.

They have had to take him off both and he now takes just Losartan.

Hope you manage to sort something out

2 likes
Reply

Kim, I would be interested to hear more about the COPD. I had varices 5 years ago and had 1 banded. Last week I had 3 further banded. That aside, I am taking 20mg propranolol once a day (no side effects - I think). My Heart Rate is 56 resting.

However, my SAO2 is 90 resting and 75 on climbing stairs, I have a constant blocked feeling in my head from 1pm on till bedtime (ok again in morning). Far as I know no COPD and my VO2 is double normal (1 litre in, but only 1/2 litre out).

What is your husbands SAO2? at rest, on exercise? Does it give problems? All I want is to be able to walk my dog! I don't get breathless per se, but SAO2 at under 80 is worrying me.

John (new member).

2 likes
Reply

Hi John

Not sure about his current readings but he had similar side effects as you and we were advised by Kings to try Carvedilol which had an even worse reaction so he has now been taken off both and has to wear a red wrist band when admitted as they don't want him on those drugs again.

He has asthma for years even when we were in the infants and it has now been recorded as Emphysema after a CT scan.

Would check with your consultant - good luck

Reply

I have taken propranolol 60 mg for a long time and have never had any problems.

2 likes
Reply

I take 160mg of propranolol for varices (I have had two major bleeds one near-fatal) and also for severe anxiety. I tried carvedilol but had very bad mental health side-effects and had to switch back.

Propranolol makes me very tired but works for me. However, I am retired and can have naps when I like. I would not like to take it whilst working full time.

2 likes
Reply

Yes you can continue propanolol . The standard dose in varices from liver Cirrhosis is 20mg two times per day. I have been taking this medicine in same does for last one year not facing any side effects.This Is the medicine mostly prescribed by Hepatologist. Thanks.

1 like
Reply

Hi I was on propanonol 30 years ago for an overactive thyroid gland. It made me so tired and it did not agree with me at all. Two years ago I was told I had varices due to portal hypertension. The consultant started me on carvedilol 6.25mgs and then it was increased to 12.5 per day. It took a while for me to get used to it. Now I am fine on carvedilol and the varices have disappeared so in my case I just had to persist with them. Hope you are inspired with this!

1 like
Reply

Hi, I was recently put on carvedilol in place of bisoprolil due to a varicies bleed. I feel absolutely fine. I'm on 6.25mg twice a day. Hope you feel well soon

Best wishes, Julie x

1 like
Reply

Thanks all for the replies. I just went to re-order my propanolol (10mg a day) and see they have upped my dose to 4mg x 3 times a day. Are they trying to kill me or what!!? I tried increasing from 10mg to 20mg and felt very tired. My HR was 57 at rest (from 67). Seriously if I take 120mg a day I will not have a heart beat. Any advise other than to ignore them!?

Reply

You may also like...